Virginia, 2015

Damaging Winds in Virginia, June 8, 2015

June 8, 2015 · NWS RNK · 7 events in 5 counties and zones

A few thunderstorms became severe during the afternoon and evening of June 8th, triggered by the combination of instability associated with an upper level trough digging across the eastern United States, pushing a cold front southward toward the central Appalachians. Surface-based CAPE (Convective Available Potential Energy) values ahead of the approaching cold front rose to around 2000 J/Kg…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few thunderstorms became severe during the afternoon and evening of June 8th, triggered by the combination of instability associated with an upper level trough digging across the eastern United States, pushing a cold front southward toward the central Appalachians. Surface-based CAPE (Convective Available Potential Energy) values ahead of the approaching cold front rose to around 2000 J/Kg with afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 2:05 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 8, 2:05 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON JUN 8 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TODAY.
THIS WILL GENERATE STRONG THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
THE FRONT WILL WASH OUT TO OUR SOUTH AND REMAIN CLOSE ENOUGH TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN OUR FORECAST FOR TUESDAY. HIGH
PRESSURE WILL THEN BUILD IN WITH FAIR WEATHER FOR THE MIDDLE OF THE
WEEK...AND MARK THE START OF A WARMING TREND WITH HOT SUMMERLIKE
WEATHER EXPECTED ACROSS THE REGION BY FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 300 PM EDT MONDAY...

QUICK UPDATE TO ADD DAMAGING WINDS AND LARGE HAIL WHERE SVR TSTM
WATCH IS IN EFFECT OVER SE WV INTO ALLEGHANYS/FAR SW VA. NO OTHER
MAJOR CHANGES TO THE FORECAST THRU THIS AFTERNOON.

PREVIOUS DISCUSSION...

NOW SEEING CONVECTION FIRING FROM FAR SW VA/NW NC MTNS NE INTO THE
NRV. THIS LINES UP WELL WITH PREVIOUS FORECAST. MADE ADJUSTMENTS
OVERALL TO FOLLOW LATEST HRRR AND TRENDS SUGGESTING STORMS WILL
ERUPT OVER MOST OF THE BLUE RIDGE AND NEARBY THEN TAKE OFF TOWARD
THE NE IN THE MEAN SW FLOW OF 20-25KTS INTO THE PIEDMONT BY 2-4PM.
FURTHER WEST...SECONDARY AREA OF LIFT AHEAD OF FRONT WITH BETTER
POOLING OF MOISTURE AND INSTABILITY WILL START TO FIRE THIS
AFTERNOON AS WELL WITH MOST ORGANIZED CONVECTION HOLDING OFF TIL
AFTER 3-4PM. STILL LOOKS LIKE LATE AFTERNOON/EVENING FOR MODEST
LIFT ARRIVES INTO THE WV MTNS.

ADJUSTMENTS ALSO MADE TO OTHER WX ELEMENTS. TEMPS WILL BE WARM
TODAY OUTSIDE OF ANY RAIN...WITH MID 80S COMMON...AND SOME UPPER
80S NOT OUT OF THE QUESTION IN THE URBAN AREAS OF ROANOKE/LYH/DAN.
SW WINDS WILL BE BREEZY AT TIMES WHICH SHOULD ALLEVIATE THE HEAT
SOMEWHAT.

PREVIOUS DISCUSSION FROM EARLY MORNING...

MODEL GUIDANCE DEPICTION OF THE SCENARIO FOR TODAY HAS NOT CHANGED
APPRECIABLY DURING THE LAST SEVERAL RUNS. THIS WILL HAVE AN UPPER TROF
DIGGING INTO THE EASTERN US AND DRIVING A SURFACE LOW WELL TO OUR NORTH
ACROSS SOUTHERN CANADA. A WEAK COLD FRONT EXTENDS BACK FROM THE LOW
THROUGH THE OHIO AND MID MISSISSIPPI VALLEYS AND THIS WILL MOVE THROUGH
OUR AREA TONIGHT. CONDITIONS AHEAD OF THE FRONT WILL REMAIN MODERATELY
UNSTABLE WITH CAPE VALUES IN THE NEIGHBORHOOD OF 1500J/KG AND THIS WILL
EASILY BE ENOUGH TO SUPPORT CONVECTION.

THE QUESTION THUS FAR HAS BEEN HOW MUCH DYNAMIC SUPPORT WILL BE
AVAILABLE TO COMBINE WITH THE INSTABILITY TO POTENTIALLY GENERATE
SEVERE STORMS. INDICATIONS ARE THAT THE BEST SUPPORT WILL SHEAR OFF TO
OUR NORTH AND BELIEVE THE LATEST SPC OUTLOOK HANDLES THE SITUATION WELL
WITH A MARGINAL RISK FOR SVR ACROSS MOST OF THE REGION WITH A SLIGHT
RISK RIGHT UP TO OUR WESTERN DOORSTEP. 850MB WINDS DO INCREASE AND GIVE
US A SUBSTANTIAL HODOGRAPH...BUT WITH THE SLOW MOVEMENT OF THE FRONT
THIS WILL NOT BE UNTIL EARLY TONIGHT WHICH IS AFTER PEAK HEATING AND
MAXIMUM INSTABILITY. ALSO...BELIEVE OUTFLOW FROM CURRENT CONVECTION
ACROSS THE OHIO VALLEY WILL RUN OUT AHEAD OF THE FRONT AND KICK OFF
THUNDERSTORMS DURING THE AFTERNOON..LIKELY BOTTOM LINE IS TO EXPECT
VIGOROUS STORMS TO DEVELOP WITH PEAK TIME MID/LATE AFTERNOON INTO THE
EVENING WITH ANOTHER ROUND OF WEAKENING STORMS MOVING IN FROM THE WEST
WITH THE FRONT EARLY TONIGHT. THINGS THEN START TO WIND DOWN AFTER
ABOUT 2AM AS THE LINGERING ACTIVITY SINKS SOUTH THROUGH THE REGION.

ALSO...THERE HAS BEEN SOME SIGNIFICANT RAINFALL DURING THE PAST WEEK OR
SO AND STORMS TODAY WILL BE IN A VERY MOIST ENVIRONMENT. EXPECT
TORRENTIAL DOWNPOURS AND SOME LOCALIZED FLOODING...AND POSSIBLY SOME
LARGER SCALE HYDRO ISSUES IF SIGNIFICANT TRAINING DEVELOPS.

TEMPERATURES TODAY SHOULD BE A FEW DEGREES WARMER THAN YESTERDAY WITH
MID/UPPER 80S EAST OF THE BLUE RIDGE AND UPPER 70S/LOWER 80S TO THE
WEST. WITH DEW POINTS IN THE 60S THIS WILL MAKE FOR A MUGGY MONDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 AM EDT MONDAY...

AT 12Z TUE...WE SHOULD SEE A PRE-FRONTAL TROUGH ACROSS EASTERN VA
INTO NORTH CENTRAL NC...WITH THE TRUE FRONTAL BOUNDARY LAGGING
BACK ACROSS WV...AS WILL BE THE SUPPORTING UPPER TROUGH.
UPPER-LEVEL SUPPORT WILL BE DIMINISHING AS THE DAY PROGRESSES WITH
THE MAIN DYNAMICS SHIFTING INTO THE NORTHEAST U.S.
HOWEVER...LEFTOVER CONVECTIVE BOUNDARIES AND A LINGERING
MOIST/UNSTABLE AIR MASS SHOULD PROMOTE THE DEVELOPMENT OF
SCATTERED SHOWERS/THUNDERSTORMS...ALBEIT NOT AS NUMEROUS ON MON IN
ADVANCE OF/ALONG THE FRONT. MAIN FOCUS FOR TUESDAY SHOULD BE
CLOSEST TO THE LINGERING FRONTAL BOUNDARY...ROUGHLY LYH-MTV-TNB
EASTWARD...AND DIURNAL CONVECTION FROM DIFFERENTIAL HEATING AND
THE LAGGING UPPER TROUGH SUPPORT ACROSS THE WESTERN MOUNTAINS.
WOULD EXPECT THE CHANCE FOR PRECIPITATION TO DIMINISH RAPIDLY WITH
THE LOSS OF DAYTIME HEATING...WITH LITTLE ACTIVITY EXPECTED AFT
04Z WED. MAX TEMPS WILL BE SLIGHTLY COOLER ACROSS THE WEST...BUT
STILL WELL INTO THE 80S EAST OF THE BLUE RIDGE.

WED-THU WILL FEATURE AN INCREASINGLY SUMMERLIKE PATTERN. 500MB
HEIGHTS RISE TOWARD 588DM DURING THIS TIME FRAME AS A BROAD
SUBTROPICAL RIDGE BUILDS NORTHWESTWARD FROM THE BAHAMAS. THE
REMNANT FRONTAL BOUNDARY WILL BE LOCATED FROM CENTRAL AL/CENTRAL
GA INTO SC/NC AT THE BEGINNING OF THE PERIOD...BUT DRIFT NORTHWARD
TOWARD OUR CWA BY FRI. FOR WED-THU...DEEP TROPICAL MOISTURE WILL
BE HELD SOUTH OF THE REGION...BUT DIFFERENTIAL HEATING WILL LIKELY
TRIGGER ISOLATED AFTERNOON SHOWERS/THUNDERSTORMS ALONG THE
SOUTHWEST PART OF THE BLUE RIDGE FROM WATAUGA UP INTO
GRAYSON...WITH A SLIGHTLY FURTHER NORTHWARD TREND OF THIS ACTIVITY
ON THU. BY FRI...WITH DEEP TROPICAL MOISTURE RETURNING TO MUCH OF
THE FORECAST AREA...ESPECIALLY SOUTH OF THE I-64 CORRIDOR...WOULD
EXPECT A GREATER PROBABILITY AND COVERAGE OF AFTERNOON
SHOWERS/THUNDERSTORMS...ESPECIALLY WEST AND SOUTH.

TWO FEATURES TO KEEP AN EYE ON THROUGH THE PERIOD...A POSSIBLE
TROPICAL DEPRESSION FORMING IN THE CENTRAL GULF LATE IN THE
WEEK...WHICH AT A MINIMUM WILL ALLOW DEEP TROPICAL MOISTURE TO
BEING TRACKING NORTHWARD AROUND THE SUBTROPICAL RIDGE...AND A
FRONTAL BOUNDARY APPROACHING FROM THE NORTH. THIS LATER FEATURE
HAS A LIMITED CHANCE OF MAKING IT DOWN INTO THE CWA GIVEN THE
BUILDING HEIGHTS AND BLOCKING FLOW ALOFT.

COOLING BEHIND THE FRONT TUESDAY IS MINIMAL...WITH ONLY A BRIEF
DROP IN 850MB TEMPS. INCREASING AMOUNTS OF SUNSHINE AND BUILDING
HEIGHTS ALOFT ALONG WITH DOWNSLOPE WESTERLY FLOW WILL ACTUALLY
YIELD MAX TEMPS HIGHER TUE THAN ON MON. WARMING WILL CONTINUE INTO
THE LATER HALF OF THE WEEK WITH POCKETS OF 850MB TEMPS EXCEEDING
+20C ACROSS MUCH OF THE CWA. THIS SHOULD ALLOW AREAS EAST OF THE
BLUE RIDGE TO POKE INTO THE LOW 90S WED-FRI...WITH MID TO UPPER
70S MOUNTAINS AND WELL INTO THE 80S ELSEWHERE. MIN TEMPS WILL SHOW
A SLIGHT DECREASE TUE IN THE WEST BEHIND THE FRONT AND WED AS A
RESULT OF DRIER AIR...BUT OTHERWISE SHOULD BE ABOVE NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 430 AM EDT MONDAY...

AN EXTENDED PERIOD OF WARM AND HUMID CONDITIONS APPEAR LIKELY WITH
SCATTERED TO OCCASIONALLY NUMEROUS DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS. THE DOMINANT FEATURE THROUGH THE PERIOD WILL BE A
LARGE SUBTROPICAL UPPER RIDGE...DRIFTING SLOWLY WEST THROUGH THE
PERIOD FROM THE SOUTHEAST STATES INTO THE MID-SOUTH. A FRONTAL
BOUNDARY/BAROCLINIC ZONE WILL LIKELY REMAIN NORTH OF THE REGION
MUCH OF THE PERIOD WITH THE BEST THREAT OF STRONGER THUNDERSTORMS
AND ASSOCIATED BETTER DYNAMICS REMAINING ACROSS THE OH VALLEY INTO
THE NORTHEAST. HOWEVER...THERE IS AGREEMENT AMONG THE LONG RANGE
MODELS OF A POSSIBLE BACKDOOR FRONT DRIFTING INTO THE REGION OVER
THE WEEKEND. THIS COULD SERVE TO ENHANCE CONVECTION SAT-SUN. THIS
BOUNDARY IS LEFT LINGERING UNDER THE UPPER RIDGE INTO EARLY NEXT
WEEK. THESE FEATURES COMBINED WITH DEEP TROPICAL
MOISTURE...POSSIBLY FROM A TROPICAL DEPRESSION IN THE
CENTRAL/EASTERN GULF BY THE WEEKEND/EARLY NEXT WEEK...SHOULD YIELD
ABOVE AVERAGE DIURNAL CONVECTION ALONG WITH LOCALLY HEAVY
RAINFALL...BUT OVERALL THE SEVERE THREAT APPEARS LOW. MIN
TEMPERATURES WILL BE NOTABLY ABOVE NORMAL...WITH MAX TEMPS NEAR TO
SLIGHTLY ABOVE NORMAL...THANKS TO THE INCREASINGLY HIGH
DEWPOINTS/RH LEVELS. LOWS 60S MOUNTAINS TO NEAR 70 PIEDMONT AND
HIGHS UPPER 70S TO AROUND 80 MOUNTAINS TO THE LOWER 90S PIEDMONT.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...

WILL FOLLOW HIGH-RES MODELS THIS AFTERNOON INTO EVENING THEN MORE
OF THE GFS/WRF OVERNIGHT-18Z TUESDAY.

AVIATION CONCERNS THIS AFTERNOON WILL CENTER AROUND TSRA AND GUSTY
SW WINDS. RADAR SHOWING STORMS ISOLATED/WIDELY SCATTERED FROM
TRI- SOUTH OF ROA...WITH A BETTER LINE OF STORMS FURTHER WEST FROM
CRW-HTS SOUTH INTO SE KY. THINK ROA/LYH WILL HAVE THE TSRA INVOF
TERMINALS AT THE START OF THE TAF PERIOD WITH THE REST OF
TERMINALS STARTING AFTER 19Z-20Z. SINCE THE COVERAGE IS MORE
SPOTTY THIS AFTERNOON WILL NOT GO WITH PREDOMINANT THUNDER IN THE
TAFS...BUT HAVE TEMPO AT ROANOKE.

SOUTHWEST WINDS WILL BE IN THE 8-15 KT RANGE WITH GUSTS OVER 20
KTS.

AS WE HEAD TOWARD LATE AFTERNOON/EVENING THE MORE ORGANIZED STORMS
WILL MOVE TOWARD BLF/LWB THEN SHIFT TO BCB/ROA IN THE 23Z-02Z TIME
FRAME. WILL STILL HAVE RAIN SHOWERS DOMINATE WX WITH TEMPO
THUNDERSTORMS. THIS ACTIVITY MOVES EAST THROUGH THE EVENING BUT
LOOKS TO WEAKEN SOMEWHAT WITH MAINLY SHOWERS FOLLOWING THE MAIN
LINE OF STORMS IN THE WEST.

DEPENDING ON HOW MUCH WIND FOLLOWS THE SHOWERS WILL DETERMINE
EXTENT OF ANY FOG OR LOWER CIGS. WENT A TAD MORE OPTIMISTIC THAN
THE 12Z GFS BUT STILL LOOKING AT MVFR CIGS/VSBYS IN THE WRN
TERMINALS BLF/LWB...WITH MOST TAF SITES INCREASE TO VFR AFTER
12-13Z TUESDAY.

THE WINDS WILL SHIFT MORE TO THE WEST-WNW BY LATE TUESDAY MORNING
ALLOWING FOR MORE DRYING LEE OF THE APPALACHIANS. STILL SOME
QUESTION HOW FAR THE DEEPER MOISTURE MAKES IT EAST OF THE FORECAST
AREA WITH SOME HINT OF POSSIBLE TSRA DEVELOPMENT ALONG/EAST OF A
LYH/DAN LINE TUESDAY AFTERNOON. ADDITIONALLY UPSLOPE CLOUDINESS
AND A FEW LIGHT SHOWERS CANNOT BE RULED OUT AT BLF/LWB WITH LOW
END VFR CIGS.

EXTENDED AVIATION DISCUSSION...

THE REST OF THE WEEK WILL BE SUMMER LIKE AFTER A BRIEF DRY PERIOD
TUESDAY NIGHT INTO WEDNESDAY. WILL BE HEATING UP WITH DIURNALLY
DRIVEN CONVECTION MAINLY OVER THE MTNS. EXPECT TO SEE FOG AND
POSSIBLE LOW STRATUS BY THURSDAY MORNING INTO THE WEEKEND MORNING
AT BCB/LWB...AND POSSIBLY LYH/DAN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MBS
NEAR TERM...MBS/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...WP
Hazardous weather outlook, Jun 8, 3:41 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 AM EDT MON JUN 8 2015

NCZ003>006-019-020-VAZ032>035-043>047-058-059-091100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
441 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
441 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE
HEAVY RAIN...RESULTING IN AREAS OF FLOODING OR FLASH FLOODING. IN
ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Jun 8, 11:41 AM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT MON JUN 8 2015

VAZ013-014-017-081715-
MONTGOMERY-FLOYD-PULASKI-
1241 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL PULASKI...NORTHWESTERN FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES...

AT 1240 PM EDT...A STRONG THUNDERSTORM WAS OVER COPPER VALLEY...
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
PILOT...
GRAYSONTOWN...
COPPER VALLEY...
AND CHILDRESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LAT...LON 3694 8057 3703 8061 3715 8032 3701 8026
TIME...MOT...LOC 1640Z 246DEG 29KT 3701 8052

CF
Special weather statement, Jun 8, 12:45 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON JUN 8 2015

VAZ017-022-033-034-081830-
FLOYD-ROANOKE-BEDFORD-FRANKLIN-
145 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN...NORTHEASTERN FLOYD AND
SOUTHWESTERN BEDFORD COUNTIES...

AT 145 PM EDT...A STRONG THUNDERSTORM WAS OVER BOONES MILL...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
BOONES MILL...
STEWARTSVILLE...
HUDDLESTON...
AND COPPER HILL.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3715 7939 3692 8021 3711 8019 3734 7963
TIME...MOT...LOC 1745Z 251DEG 27KT 3711 7999

AS
Special weather statement, Jun 8, 1:41 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT MON JUN 8 2015

VAZ017-081900-
FLOYD-
241 PM EDT MON JUN 8 2015

...STRONG THUNDERSTORMS CONTINUES TO AFFECT FLOYD COUNTY...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS OVER INDIAN
VALLEY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
INDIAN VALLEY...
WILLIS...
ALUM RIDGE...
AND COPPER VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. THUNDERSTORMS HAVE BEEN RE-GENERATING NEAR
INDIAN VALLEY...AND MAY CONTINUE TO DO SO...RESULTING IN REPEAT
RAINFALL OVER THE SAME AREA. RADAR ESTIMATES THAT BETWEEN 1.5 AND
2.0 INCHES OF RAIN HAS ALREADY FALLEN BETWEEN INDIAN VALLEY AND ALUM
RIDGE.

FOR YOUR SAFETY...DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3693 8064 3697 8055 3700 8052 3701 8052
      3699 8049 3702 8045 3702 8041 3701 8039
      3702 8035 3704 8033 3686 8027 3686 8029
      3683 8033 3683 8034 3681 8035 3679 8053
TIME...MOT...LOC 1836Z 254DEG 14KT 3689 8056

11
Special weather statement, Jun 8, 2:04 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT MON JUN 8 2015

VAZ033-081930-
FRANKLIN-
304 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS NEAR CALLAWAY...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
FERRUM...
BURNT CHIMNEY...
CALLAWAY...
AND WIRTZ.

LAT...LON 3686 8006 3701 8012 3703 8010 3703 8011
      3704 8011 3717 7980 3691 7970
TIME...MOT...LOC 1904Z 254DEG 14KT 3698 8001

11
Special weather statement, Jun 8, 2:12 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT MON JUN 8 2015

VAZ045-081945-
CAMPBELL-
312 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALTAVISTA...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CONCORD...
EVINGTON...
AND RUSTBURG.

LAT...LON 3708 7920 3711 7920 3712 7922 3710 7923
      3713 7925 3711 7928 3710 7930 3714 7934
      3712 7935 3712 7938 3710 7938 3713 7940
      3727 7931 3737 7899 3729 7895 3726 7892
      3712 7887
TIME...MOT...LOC 1911Z 254DEG 14KT 3717 7932

11

The radar

The Roanoke radar (KFCX), 48 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 8, 2:33 PM EST
Where
Franklin County, 5.38 mi NE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.148, -79.753

Two trees were blown down along Hardy Road.

Thunderstorm Wind, Floyd

When
June 8, 3:39 PM EST to 3:42 PM EST
Where
Floyd County, 1.6 mi SSW of Indian Vly to 2.68 mi SSE of Indian Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.900, -80.564

A tree was blown down along Indian Valley Post Office Road, and two trees were blown down near the intersection of Indian Valley Road and Camp Five Road.

Thunderstorm Wind, Rockbridge

When
June 8, 3:56 PM EST
Where
Rockbridge County, 0.26 mi WNW of Brownsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.931, -79.325

A large pole barn located on Dry Hollow Road was destroyed by thunderstorm winds.

Thunderstorm Wind, Tazewell

When
June 8, 5:49 PM EST
Where
Tazewell County, 0.18 mi SW of Bailey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.218, -81.382

A tree was blown down across Baily Switch Road.

Thunderstorm Wind, Smyth

When
June 8, 6:01 PM EST to 6:03 PM EST
Where
Smyth County, 1.86 mi SSE of Thomas Bridge to 1.02 mi SSE of Thomas Bridge
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.744, -81.561

A tree was blown down along Stoney Battery Road and multiple trees were blown down along Spring Hallow Road.

Thunderstorm Wind, Smyth

When
June 8, 6:03 PM EST
Where
Smyth County, 2.37 mi SE of Mt Carmel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.830, -81.416

A tree was blown down along Nicks Creek Road.

Thunderstorm Wind, Smyth

When
June 8, 6:06 PM EST
Where
Smyth County, 0.02 mi SSW of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.770, -81.400

A tree was blown down along Flat Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571139, 571130, 571128, 571129, 571134, 571136, 571135.